Minnesota, 2012Hail in Minnesota, August 22, 2012
August 22, 2012 · NWS MPX · 5 events in 3 counties and zones
Scattered thunderstorms that developed across southwest Minnesota, moved northeast across southern Minnesota during the late morning, and early afternoon of Wednesday August 22nd. A few of these storms produced up to half dollar size hail near Litchfield, Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms that developed across southwest Minnesota, moved northeast across southern Minnesota during the late morning, and early afternoon of Wednesday August 22nd. A few of these storms produced up to half dollar size hail near Litchfield, Minnesota.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 22, 5:25 AM CST, 5 hours 25 minutes earlier.
Area forecast discussion, Aug 22, 5:25 AM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
625 AM CDT WED AUG 22 2012
.AVIATION... /12Z TAF ISSUANCE/
SCATTERED SHOWERS AND A FEW THUNDERSTORMS OVER THE SOUTHWEST
QUARTER OF MN EARLY THIS MORNING ARE EXPECTED TO EXPAND/DEVELOP
EAST NORTHEAST THIS MORNING IN ZONE OF LOW LEVEL WARM AIR/MOISTURE
ADVECTION. VFR CONDITIONS WILL DOMINATE WITH CEILINGS FOR THE
MOST PART AT 10K OR ABOVE. SOME BKN040-060 POSSIBLE IN THE HEAVIER
SHOWERS. THE ACTIVITY IS EXPECTED TO PASS ACROSS THE TWIN CITIES
IN THE 15Z-19Z TIME FRAME...THROUGH KRNH FROM 17Z-20Z AND KEAU
19Z-22Z. KSTC AND ESPECIALLY KAXN MAY BE ON THE NORTH END OF THE
SHOWERS AND NOT SEE MUCH AT ALL. WINDS TODAY WILL BE SSE AT 7-11
KNOTS. SPEEDS NEAR 15 KNOTS POSSIBLE AT KRWF AND KAXN THIS
AFTERNOON. THE THREAT FOR SHOWERS AND ISOLATED THUNDERSTORMS WILL
RETURN TONIGHT AS THE LOW LEVEL JET INCREASES ACROSS MN.
CONFIDENCE FOR SHOWERS HIGHEST TONIGHT FROM KRWF THROUGH KAXN AND
KSTC.
KMSP...
A FEW SHOWERS MOVING THROUGH FROM 15Z-19Z WITH A SMALL THREAT FOR
THUNDER AS WELL. A FEW SHOWERS MAY OCCUR AGAIN LATE TONIGHT. VFR
CONDITIONS EXPECTED THROUGH THE PERIOD. SE WINDS 7 KNOTS THIS
MORNING BECOMING MORE SOUTHERLY THIS AFTERNOON NEAR 10 KNOTS. SE
WINDS 6-8 KNOTS TONIGHT.
/OUTLOOK FOR KMSP/
THURSDAY...VFR WITH TSRA POSSILE. WINDS SSW 10-15 KTS.
FRIDAY...VFR. WINDS S 5 TO 10 KTS.
SATURDAY...VFR WITH TSRA POSSIBLE. WINDS SSW AT 10 KTS.
&&
.DISCUSSION... /ISSUED 413 AM CDT WED AUG 22 2012/
GONE IS THE PLEASANT AND DRY WEATHER /IN TERMS OF DEWPOINTS/
OF THE PAST COUPLE OF WEEKS...INSTEAD IT IS BACK INTO THE ABOVE
NORMAL CONDITIONS WE HAVE HAD MOST OF THE SUMMER THAT WILL BE
COMING BACK WITH A VENGEANCE OVER THE COURSE OF THE NEXT WEEK. IN
ADDITION...WE WILL SEE SEVERAL GOOD CHANCES FOR RAIN IN THE COMING
DAYS. THOSE CHANCES LOOK BEST TODAY...THURSDAY INTO THURSDAY
NIGHT...AND AGAIN SATURDAY INTO SATURDAY NIGHT. MODELS MAINTAIN
DECENT AGREEMENT WITH THE LARGE SCALE PATTERN THROUGH THE
WEEKEND...WITH SIGNIFICANT DISAGREEMENTS NOT SHOWING UP UNTIL DAY
6 AND BEYOND.
MUCH TO DISCUSS WITH THIS FORECAST WITH CONCERNS AROUND PRECIP
CHANCES...JUST HOW WARM DOES IT GET OVER THE COMING DAYS...AND HOW
QUICKLY DO WE SEE HIGHER DEWPOINT AIR REACH THE MPX CWA.
STARTING WITH POPS...STRONG WAA CENTERED OVER THE FSD CWA THIS
MORNING HAS RESULTED IN THE DEVELOPMENT OF SCT STORMS OVER SE
SODAK/SW MN THIS MORNING. THESE STORMS ARE ALMOST BEING COMPLETELY
FORCED BY WAA THAT IS TAPING INTO ELEVATED INSTABILITY...AND AS
USUAL...MUCH OF THE GUIDANCE IS NOT DOING THIS WAA MUCH JUSTICE WITH
THEIR QPF FORECASTS. LOCAL WRF...RAP...AND 6Z NAM SEEM TO HAVE THE
BEST HANDEL ON THE SITUATION THIS MORNING. BASED ON THOSE
FORECASTS...CURRENT POP FORECAST FOR TODAY MAY NOT BE FAST
ENOUGH...WITH STORMS POSSIBLY REACHING THE TWIN CITIES BY 18Z AND
THE EAU AREA AROUND 21Z.
ONCE THE LLJ ENTERS THE AREA TODAY...IT NEVER REALLY LEAVES THE
AREA THROUGH THE WEEKEND. BY THIS EVENING...THIS INITIAL LLJ SURGE
WILL PUSH UP INTO THE LAKE SUPERIOR REGION...WITH THE NEXT SURGE
IN THE LLJ FOCUSING BACK WEST TONIGHT. AS A RESULT...SHOULD SEE
FOCUS FOR ANY CONVECTION TONIGHT SHIFT BACK TOWARD WRN MN.
GOING INTO THURSDAY AND THURSDAY NIGHT...BIGGEST TREND SEEN WITH
DETERMINISTIC MODELS WAS TO SLOW THE PROGRESS OF THE SFC THROUGH
INTO THE AREA ON THURSDAY...WITH THIS FORECAST SLOWING THE
PROGRESSION OF POPS ACROSS THE AREA THURSDAY INTO THURSDAY NIGHT.
AS INDICATED BY THE SPC SWODY2 OUTLOOK...MANY OF THE MODELS LIKELY
OVERDOING EXTENT OF LOW LEVEL MOISTURE AHEAD OF THIS BOUNDARY
THURSDAY...MEANING THE GFS MLCAPE VALUES OF 2000-3000 J/KG AHEAD
OF THE BOUNDARY THURSDAY AFTERNOON ARE OVERCOOKED A BIT.
STILL...WITH TEMPS PUSHING 90 AHEAD OF THE BOUNDARY...SHOULD BE
ABLE TO ECLIPSE THE 1000 J/KG MARK WITH MLCAPE...AND WITH LLJ
OVERHEAD AND AT LEAST MODEST SFC CONVERGENCE ALONG THE
BOUNDARY...SCT CONVECTION WILL LIKELY DEVELOP DURING THE
AFTERNOON IN WRN MN. THIS ACTIVITY WILL THEN SHIFT EAST OVERNIGHT
THURSDAY. STILL HAVE HIGHEST POPS INDICATED THURSDAY NIGHT...AS
NOCTURNAL STRENGTHENING OF LLJ SHOULD HELP ENHANCE PRECIP THEN.
DURING THE DAY FRIDAY..THE LLJ LOOKS TO PUSH EAST...WITH ALL BUT
THE FAR ERN PART OF THE MPX STAYING HOT AND DRY FOR FRIDAY. THIS
DRYNESS WILL BE SHORT LIVED HOWEVER...AS OVERNIGHT FRIDAY NIGHT
WILL SEE THE NEXT BOUNDARY AND LLJ SURGE ENTERING WRN MN. HAVE
POPS INCREASING OUT WEST AGAIN FRIDAY NIGHT AFTER 6Z...WITH
ANOTHER ROUND 0F 40-50 POPS WORKING ACROSS THE AREA SATURDAY INTO
SUNDAY AS SOME SEMBLANCE OF A LLJ WORKS THROUGH. THIS WEEKENDS
SYSTEM THOUGH DOES HAVE SOME SIGNIFICANT DISAGREEMENTS WITH THE
MEDIUM RANGE MODELS. THEY ALL TAKE A FAIRLY COMPACT CLOSE LOW
ACROSS SRN CANADA OVER THE WEEKEND...BUT THE GFS/ECMWF SHOW THE
SIGNS OF SOME SPLIT FLOW OCCURRING. THE GFS CONTINUES TO MERGE A
SRN STREAM WAVE WITH THE MAIN UPPER LOW OVER THE AREA SATURDAY
INTO SATURDAY NIGHT...WITH A RATHER WET SCENARIO HAPPENING. THE
ECMWF ON THE OTHER HAND KEEPS THE SOUTHERN WAVE WELL SOUTH OF THE
MPX AREA...WITH THIS CWA SITTING BETWEEN AREAS OF PRECIP TO THE
NORTH AND SOUTH. BY SUNDAY NIGHT...ANY LOW LEVEL JETTING LOOKS TO
MOVE OUT OF THE AREA...WITH MONDAY AND TUESDAY LOOKING DRY.
NOW TO TEMPS. FIRST SIGNIFICANT THING TO NOTE ABOUT THE
TEMPERATURES IS THE PROLONGED WARMUP WE WILL SEE COMMENCING TODAY
AND LASTING THROUGH THE REST OF THIS FORECAST. FOR THE FIRST TIME
IN QUITE A FEW DAYS...H85 TEMPS WILL BE INCREASING TO ABOVE +15C
AREA WIDE TODAY. THE GFS AND ECMWF BASICALLY KEEP H85 TEMPS ABOVE
THIS +15C MARK THROUGH THE COURSE OF THEIR 240 HR FORECASTS...WITH
SEVERAL BOUTS OF ABOVE +20C COMING THROUGH THE WEEKEND. THIS MEANS
TWO THINGS...ONE...WE WILL BASICALLY BE ABOVE NORMAL ON TEMPS TO
END THE MONTH WITH A RATHER WARM STATE FAIR LOOKING IN LINE...AND
TWO...WE ARE LIKELY NOT DONE WITH HIGHS IN THE 90S. BIGGEST ISSUE
WITH TEMPS OVER THE NEXT THREE DAYS WILL BE CLOUD COVER. GIVEN
STRENGTH OF WAA THIS MORNING...EXPECT A PRETTY GOOD BATCH OF ACCUS
TO WORK ACROSS THE CWA TODAY. THIS COULD HOLD HIGHS BACK A BIT
ACROSS ERN MN INTO WRN WI. IF THINGS CLEAR OUT EARLY ENOUGH SW OF
THE MN RIVER...THEN WE COULD SEE A FEW 90S OUT THERE. CLOUDS WILL
MAKE HIGHS PROBLEMATIC AGAIN ON THURSDAY. THE WARMEST DAY LOOKS TO
BE FRIDAY...AS OUR LOCATION BETWEEN SYSTEMS SHOULD BRING OUT
AMPLE SUNSHINE AND A GOOD CHANCE FOR JUST ABOUT EVERYONE TO SEE
HIGHS IN AT LEAST THE UPPER 80S...WITH 90S CERTAINLY POSSIBLE
ACROSS MOST OF THE MN AREA.
LAST ISSUE TO DISCUSS ARE THOSE DEWPOINTS. AS ALLUDED TO
ABOVE...NUMERICAL MODELS LIKELY TOO AGGRESSIVE WITH BRINGING SFC
DEWPS BACK UP INTO THE UPPER 60S ON THURSDAY...ESPECIALLY
CONSIDERING A STALLED OUT SFC BOUNDARY FROM TX OVER TO GA
CONTINUES TO HAVE 70 DEGREE DEWPOINTS LOCKED UP ALONG THE GULF
COAST. BIGGEST DAY OF CONCERN FOR DEWPS COMES THURSDAY...AS DEEP
MIXING DURING THE DAY COULD RESULT IN SOME RATHER LOW DEWPS
THURSDAY AFTERNOON /POSSIBLY FALLING BACK INTO THE 40S/ ACROSS THE
ERN HALF OF THE CWA. BUFKIT SOUNDINGS FROM THE NAM CERTAINLY
SUPPORT THIS IDEA...AND TRENDED DEWP FORECAST THURSDAY TOWARD THE
MUCH DRIER NAM AS A RESULT. AFTER THAT...WE NEVER REALLY SEE A
BOUNDARY WORK THROUGH THE AREA. INSTEAD WE WILL SEE BOUNDARIES
COME INTO AND WASHOUT OVER THE AREA THURSDAY NIGHT AND AGAIN
SATURDAY NIGHT...WHICH SHOULD KEEP DEWPS IN THE 60S GOING INTO
NEXT WEEK.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
RAH/MPG
Hazardous weather outlook, Aug 22, 3:36 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
436 AM CDT WED AUG 22 2012
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
230945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
436 AM CDT WED AUG 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED NON-SEVERE THUNDERSTORMS WILL WORK OUT OF SOUTHWEST
MINNESOTA THIS MORNING AND INTO WESTERN WISCONSIN BY THIS
AFTERNOON. TONIGHT...THUNDERSTORM ACTIVITY IS EXPECTED TO BECOME
FOCUSED MORE OVER WEST CENTRAL AND CENTRAL MINNESOTA. AGAIN...THE
THE THREAT FOR SEVERE WEATHER LOOKS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN PARTS OF THE
OUTLOOK AREA THURSDAY...THAT WILL SHIFT INTO EASTERN AREAS
THURSDAY NIGHT INTO FRIDAY. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE THURSDAY AFTERNOON FROM CENTRAL INTO SOUTHWEST MINNESOTA.
MORE THUNDERSTORMS ARE FORECAST FROM FRIDAY NIGHT THROUGH SUNDAY AS
ANOTHER BOUNDARY WORKS INTO THE REGION. THE THREAT FOR SEVERE
WEATHER THIS WEEKEND IS LOW.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
Hail, McLeod
- When
- August 22, 10:50 AM CST to 10:53 AM CST
- Where
- McLeod County, 0.26 mi NNW of Stewart to 0.84 mi WNW of Stewart
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.723, -94.483
Quarter size hail lasted for three minutes from the western part of the town, to near the downtown area of Stewart.
Hail, Meeker
- When
- August 22, 12:15 PM CST
- Where
- Meeker County, 2.13 mi SSE of Kingston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.170, -94.310
Hail, Meeker
- When
- August 22, 12:22 PM CST
- Where
- Meeker County, 4.17 mi S of Kingston
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 45.140, -94.310
Hail, Meeker
- When
- August 22, 12:24 PM CST
- Where
- Meeker County, 0.49 mi E of Kingston
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.200, -94.310
Hail, Wright
- When
- August 22, 12:25 PM CST
- Where
- Wright County, 0.85 mi SW of Knapp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.140, -94.240
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in California, August 22, 2012$142,000 · 10 events
- Flash Flood in California, August 22, 2012$60,000 · 2 events
- Hail and Lightning Strike in North Carolina, August 22, 2012$50,000 · 0.75 in hail · 3 events
- Flash Flooding in Utah, August 22 to 24, 20127 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 22, 20122 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 22, 20121 event
- Flash Flood in Maryland, August 22, 20121 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 22, 20121 event
- Dust Devil in Missouri, August 22, 2012$1,000 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, August 22, 20121 event
- Heavy Rain in North Carolina, August 22, 2012$5,000 · 1 event
- Funnel Cloud in Florida, August 22, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393353, 393354, 393355, 393356, 393357.